Wrong Medication Given

The elderly are often on multiple medications simultaneously, so there is an increased risk of taking the wrong medication. Taking the wrong medication can lead to harmful side effects, organ failure, and even death. It is very important that the elderly, their caregivers, and their physicians do everything they can to prevent the ingestion of the wrong medication. It’s also important to keep track of what’s being taken and any unusual side effects. This can help you notice a mistake before more harmful side effects start occurring.

Administering the Wrong Medication in Nursing Homes

Unfortunately, administering the wrong medication to the elderly is a frequent problem for some nursing homes. Many are understaffed, and it can be difficult to administer several different medications to multiple residents every day without ever making a mistake. According to the Department of Health and Human Services, more than one in five patients in nursing homes suffer adverse effects due to substandard care, and more than 37% of these errors are related to medication. These are some of the most common causes of wrong medication ingestion in nursing homes:

Physician Error

Sometimes the physician is responsible for the mistake. Misdiagnosis can lead to prescribing the wrong medication, and there can also be confusion when medications are similarly named or have similar abbreviations.

Intentional Error

Sometimes medication mistakes are not mistakes at all, but are actually administered incorrectly on purpose. This happens when caregivers are trying to improperly sedate a patient and when nursing home staff is trying to illegally steal or reallocate medication.

Drug Abuse

Substance abuse is higher among elderly populations than most other age groups, and the incidence of drug abuse among the elderly might actually be rising. Currently, as much as 12% of the elderly on medication are thought to be abusing or misusing their drug prescriptions. Patients in nursing homes may misrepresent their medical condition to receive additional drugs or unnecessary medications.

Overmedication and Under Medication

Medication error does not always stem from using the wrong medication; sometimes adverse effects occur after using the right medication incorrectly. Ingesting the wrong amount of medication can cause a range of adverse effects on a patient. Some of the most common medications to be administered incorrectly include:

  • Antipsychotics
  • Sedatives
  • Painkillers
  • Blood Thinners
  • Antihistamines
  • Antidepressants

Other Causes of Medication Error

In addition to ingestion of the wrong medication, there are other actions that may cause medication error and lead to adverse health effects. Many of these problems occur when physicians and caregivers are not adequately accounting for the interactions between medication and the other substances the patient ingests.

Over-the-Counter Drugs

Some over-the-counter products will produce serious side effects when mixed with prescription drugs. It is always important to follow a physician’s directions exactly especially when he mentions what types of drugs should not be used in conjunction with the medication. In addition, caregivers and the elderly should consult with the physician before ingesting over-the-counter products that they haven’t taken before.

Food and Vitamin Interactions

Certain foods and vitamins can be dangerous when combined with the wrong types of prescription drugs. The elderly and their families should monitor what is being eaten and to ask a professional if they begin to notice side-effects.

How to Prevent the Administer of Wrong Medication

More and more studies are revealing that preventable mistakes are rampant in nursing homes and elderly care facilities. Elderly patients, their families, caregivers, and physicians must work together to prevent medication error, but even then mistakes will happen. Monitoring health and adverse effects is just as important as prevention, so that when mistakes are made, they are quickly recognized. Only then, can the medication error be stopped and treated.

Sources:

Jones, JH, and L Treiber. “When the 5 Rights Go Wrong: Medication Errors from the Nursing Perspective.”PubMed. 25(3).July-Sep (2010): 240-247. Print. <http://www.ncbi.nlm.nih.gov/pubmed/20164807>.

Tomas, Navratil, Sergey Zakharov, et al. “Medication Errors—An Enduring Problem for Children and Elderly Patients.” Upsala Journal of Medical Sciences. 117(3).August (2012): 309-317. Web. 3 Mar. 2014. <http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3410291/>

Culberson JW, Ziska M. Prescription drug misuses/abuse in the elderly. Geriatrics. 2008;63:22-31

http://oig.hhs.gov/oei/reports/oei-06-11-00370.pdf

The Meyer Law Firm, P.C., 9235 Katy Freeway, Suite 160, Houston, Texas 77024. THE FIRM MAINTAINS ITS PRINCIPAL OFFICE IN HOUSTON, TEXAS. Attorney Jeff Meyer is responsible for the content of this site and is licensed in Texas and California. ALTHOUGH THE MEYER LAW FIRM WILL MAINTAIN JOINT RESPONSIBILITY THROUGHOUT THE REPRESENTATION, CASES WILL LIKELY BE REFERRED TO OTHER LAWYERS AND LAW FIRMS FOR PRINCIPAL RESPONSIBILITY. Once you become a client of the firm, which only occurs if there is a signed, written agreement between both the client and the firm, information regarding your claim may be transmitted electronically in compliance with HIPAA and Texas House Bill 300. Use of this site is subject to the Terms & Conditions and Privacy Policy. If you contact The Meyer Law Firm, you consent to be contacted by text, email, phone or fax or any other means of communication. No attorney-client relationship is created by one’s use of this website.